Services on Demand
- Cited by SciELO
- Access statistics
Brazilian Journal of Infectious Diseases
On-line version ISSN 1678-4391
MALTA, J.B.N.S.; MILANELO, D.; CARVALHEIRO, F.A.R. and SILVA, M.V.. Reiter's Syndrome associated with the Acquired Immunodeficiency Syndrome: a case report. Braz J Infect Dis [online]. 2002, vol.6, n.1, pp. 40-44. ISSN 1678-4391. http://dx.doi.org/10.1590/S1413-86702002000100006.
The association of Reiter's Syndrome (RS) with the Acquired Immunodeficiency Syndrome (AIDS) is seldom mentioned in the medical literature. This report illustrates this relationship in a 46 years old male patient suffering from AIDS (CD4+ = 240 cells/mm3, CD8+ = 1,301 cells/mm3 and viral load = 330,000 copies/ml), pulmonary tuberculosis (positive catarrhal bacilluscopy), and RS. The diagnosis of RS was based on the combination of dermatological and articular alterations. The patient's cutaneous lesions were characterized by exfoliation and the formation of crusts located on the face, scalp, genitals, hands, and feet; onychodystrophy with opacity; yellowish coloring; and hyperkeratosis of the nails. Articular lesions led to progressive deformity of phalangeal joints of the hands, and intensive arthralgia, mainly of the larger joints (shoulders, elbows, hips and knees). AIDS treatment was administered with anti-retroviral drugs (zidovudine and didanosine); for tuberculosis (isoniazid, rifampicine, and pyrazinamide); and (prednisone and inometacine) for the RS. The patient recovered with the improvement of articular symptoms; however, on the eighth day of treatment, the patient showed significant hemoptysis and hypovolemic shock, and died. The association of RS and HIV infection is reviewed.
Keywords : Reiter's syndrome; acquired immunodeficiency syndrome; AIDS.